Dense Fog, Animas River Basin
- When
- December 30, 7:40 AM MST to 9:00 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Widespread dense fog developed across the Animas River Basin. La Plata County dispatch and the Durango ASOS reported visibilities at or below 1/4 mile.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Widespread dense fog developed across the Animas River Basin. La Plata County dispatch and the Durango ASOS reported visibilities at or below 1/4 mile.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 30, 4:13 AM MST, 3 hours 27 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
413 AM MST MON DEC 30 2002
SNOW SHOWERS LINGERING EARLY MAINLY OVER THE CO MTNS THIS MORNING IN
THE WAKE OF AN UPPER TROUGH THAT MOVED ACROSS THE AREA OVERNIGHT.
ENOUGH MOISTURE PRESENT...ESPECIALLY WHERE SOME LIGHT SNOW FELL...TO
PRODUCE AREAS OF LOW CLOUDS AND FOG IN MANY VALLEYS EARLY THIS
MORNING WITH THE LOSS OF MID-LEVEL CLOUD DECK. FOG SHOULD STAY AROUND
PAST SUNRISE. PLAN TO ISSUE DENSE FOG ADVISORY FOR PARTS OF NW CO...
THE WRN END OF THE I-70 CORRIDOR...AND SW CO AS METARS SHOWING 1/4 TO
1/2 MI VIS IN THESE AREAS.
DRIER AND MORE STABLE AIR WILL OVERSPREAD THE FORECAST AREA TODAY...
WITH ONLY A FEW LINGERING MTN SNOW SHOWERS LEFT NEAR THE DIVIDE THIS
AFTN. SHOULD SEE PARTLY CLOUDY IN MANY AREAS THIS AFTN. NW FLOW WILL
SHIFT TO THE WEST BY THIS EVENING...AND THE SOUTHWEST TONIGHT IN
ADVANCE OF THE PAC SHORTWAVE. THIS WAVE LOOKS TO HAVE DECENT JET
DRIVING IT RAPIDLY ACROSS THE GREAT BASIN TUE WITH LESS AMPLITUDE
THAN ITS PREDECESSOR. 700 MB WAA ADVECTION LATER TONIGHT INTO TUE...
WINDY IN THE MTNS ON TUE AS 100KT 300 MB UPPER JET NOSES INTO THE 4-
CORNERS REGION LATE TUE. BEST CHANCE OF SNOW FOR THE NRN/CNTL MTNS
LATE TUE AND TUE NIGHT IN THE COLDER AND MORE UNSTABLE AIR ON THE
NORTH SIDE OF JET...PLUS OROGRAPHICS. MODELS PLACE BEST MOISTURE
ACROSS THE NORTH AS WELL. FLOW SHIFTS TO THE NW FOR WED AS THE
SHORTWAVE TROUGH PASSES...THEN OROGRAPHICS TO KEEP SNOW SHOWERS GOING
MAINLY NRN MTNS ON WED IN THE MOIST NW FLOW. JAD
EXTENDED...THURSDAY THROUGH SUNDAY...
GFS MODEL SHOWING GOOD CONTINUITY FROM YESTERDAY/S 00Z RUN. SHORT
WAVE BRUSHES THE NORTHERN ZONES FRIDAY INTO SATURDAY MORNING
TIME FRAME. AT THIS TIME.. APPEARS BEST ENERGY STAYS NORTH OF
COLORADO SO SNOW CHANCES WILL NOT BE VERY HIGH. AFTER THIS WAVE..
RIDGE BUILDS ACROSS CALIFORNIA INTO WESTERN COLORADO.. AND THE MAIN
WESTERLIES RETREAT NORTHWARD. WARMING ALOFT WILL ONLY STRENGTHEN
INVERSIONS KEEPING VALLEYS STAGNANT WITH SOME HAZE AND PERSISTING
STRATUS IN THE UINTA BASIN. PF
.GJT...DENSE FOG ADVISORY THIS MORNING
FOR CO ZONES 1..2..6..7..11..22..23 AND UT ZONE 27.COZ001>014-017>023-UTZ022>025-027>029-311300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MST MON DEC 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... AREAS OF FOG WITH VISIBILITIES LESS THAN ONE QUARTER MILE AT TIMES WILL BE PRESENT IN MANY VALLEYS OF EASTERN UTAH AND WESTERN COLORADO EARLY THIS MORNING. FOR MORE DETAILS...REFER TO THE DENSE FOG ADVISORY ISSUED BY THE GRAND JUNCTION WEATHER OFFICE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ANOTHER PACIFIC STORM SYSTEM WILL MOVE QUICKLY ACROSS EASTERN UTAH AND WESTERN COLORADO LATE TUESDAY INTO WEDNESDAY. WINDY CONDITIONS WILL BE PRESENT ON TUESDAY. THE POTENTIAL FOR SIGNIFICANT SNOWFALL IN THE NORTHERN AND CENTRAL MOUNTAINS EXIST LATE TUESDAY AND WEDNESDAY WITH THIS STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. JAD
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327108.